Florida, 2009

Hail in Florida, June 2, 2009

June 2, 2009 · NWS TBW · 1 event in 1 county or zone

High pressure was ridging across southern Florida with a stalling frontal boundary settling into northern Florida. This put southwest wind flow in place across the area keeping a warm, moist and unstable environment over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure was ridging across southern Florida with a stalling frontal boundary settling into northern Florida. This put southwest wind flow in place across the area keeping a warm, moist and unstable environment over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 2, 12:37 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 2, 12:37 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
137 PM EDT TUE JUN 2 2009

.SYNOPSIS...THE PATTERN ALOFT THE NATION SHOWS A LOW OFFSHORE CA.
A TROUGH EXTENDS FROM CANADA SOUTH...ACROSS THE NORTH-CENTRAL AND
NE STATES WHILE A SHORT WAVE TROUGH RESIDES OVER THE SOUTHERN
PLAINS. WEAK RIDGING REACHES FROM THE EAST GULF AND FL TO THE SE
U.S. AT THE SURFACE HIGH PRESSURE RIDGES OUT OF THE CANADIAN
PRAIRIES TO THE NORTHERN U.S. PLAINS AS A FRONT STRETCHES FROM THE
CENTRAL ROCKIES TO NEW ENGLAND. HIGH PRESSURE OVER THE ATLANTIC
RIDGES WEST...FROM THE EASTERN GULF TO THE MID-ATLANTIC STATES. A
WEAK TROUGH IS OVER THE SOUTHWEST AND SOUTH-CENTRAL GULF.

&&

.SHORT TERM (TONIGHT-THURSDAY)...THE S/W TROUGH MOVES TO THE GULF
COAST BY THE END OF THE PERIOD WITH THE RIDGE ALOFT FL SLIDING
EAST...BACKING FLOW ALOFT THE AREA FROM WESTERLY TO MORE
SOUTHWESTERLY. THIS ACTION WILL SHOVE THE SURFACE RIDGE EAST AS THE
TROUGH LIKE FEATURE IN THE GULF LIFTS GENERALLY NORTHWARD. THIS
TROUGH FEATURE IS EXPECTED TO REACH THE GULF COAST BY LATE DAY THU
AS THE RIDGE BEGINS TO BUILD BACK WEST...ACROSS SOUTHERN FL.

THE TROUGHING OVER THE GULF COAST AND GULF ALONG WITH THE RIDGE OVER
AND EAST OF THE STATE WILL SET UP DEEP SOUTH AND SW FLOW OVER THE
AREA WITH ABUNDANT MOISTURE...ALTHOUGH THE HIGHEST VALUES WILL STAY
WEST OF THE CWA. HOWEVER THERE WILL BE ENOUGH MOISTURE FOR
INCREASING CLOUDS WITH SHOWERS AND THUNDERSTORMS...ISOLATED NIGHT
AND MORNING BUT SCATTERED AFTERNOON AND EVENING. FOR NOW WILL
UNDERCUT MOS POPS AND CAP AT 50 FOR THIS CWA. THE BULK OF THE
MOISTURE WILL BE OVER THE GULF AND THE STEERING FLOW GRADUALLY
BECOMES MORE SOUTHWESTERLY...TENDING TO PUSH CONVECTION OUT OF THE
AREA. TEMPERATURES WILL BE UNIFORM DAY TO DAY WITH LOWS UPPER 60S TO
LOWER 70S. HIGHS GENERALLY IN THE UPPER 80S.

.LONG TERM (THURSDAY NIGHT-TUESDAY)...MODEL GUIDANCE STILL SHOWING
AN UPPER TROUGH WITH AN ASSOCIATED SFC FRONT MOVING THROUGH THE SE
STATES THURSDAY NIGHT AND FRIDAY. THE FRONT SHOULD QUICKLY BEGIN
DISSIPATING OVER NORTHERN FL ON SATURDAY. INCREASING L/L MOISTURE
WILL COMBINE WITH THE ADDITIONAL INSTABILITY BROUGHT BY THE FRONTAL
PASSAGE TO INCREASE CHANCES FOR SCATTERED SHOWERS AND STORMS OVER
THE FORECAST AREA ON FRIDAY AND SATURDAY. HIGHEST POPS ARE AGAIN
EXPECTED OVER INTERIOR LOCATIONS EACH DAY. SOME STORMS MAY BECOME
STRONG OR EVEN SEVERE.

ON SUNDAY AND MONDAY THE UPPER TROUGH WEAKENS AND MIGRATES INTO THE
WESTERN ATLANTIC WITH RIDGING BUILDING INTO THE AREA. THE SURFACE
RIDGE MOVES INTO CENTRAL FL WITH THE SEA BREEZE CIRCULATIONS
BECOMING DOMINANT EACH THE AFTERNOON AND EARLY EVENING HOURS.

TEMPERATURES WILL CONTINUE NEAR NORMAL ON FRIDAY AND SATURDAY...THEN
WARM UP A FEW DEGREES ABOVE NORMAL FOR SUNDAY AND INTO EARLY NEXT
WEEK.

&&

.AVIATION...PERIODS OF MVFR/IFR CIGS AND VIS FROM SHOWERS AND
THUNDERSTORMS MAY IMPACT THE TERMINAL SITES DURING THE AFTERNOON AND
EARLY EVENING HOURS. OTHERWISE...VFR SHOULD PREVAIL DURING THE NEXT
24 HOURS.

&&

.MARINE...SE WINDS BECOME SOUTH AND THEN SW AT 15KT OR LESS WITH
SEAS 3 FEET OF LESS. THUNDERSTORMS WILL BE ISOLATED TO SCATTERED.

&&

.FIRE WEATHER...INCREASING MOISTURE AND ISOLATED TO SCATTERED
RAINFALL OVER THE NEXT FEW DAYS WILL PRELUDE ANY LOW RH CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  86  72  86 /  30  50  30  50
FMY  72  88  72  89 /  30  50  30  50
GIF  71  89  71  89 /  30  50  30  50
SRQ  70  85  72  87 /  30  50  30  50
BKV  67  88  68  88 /  30  50  30  50
SPG  74  86  74  85 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, Jun 2, 4:41 AM EST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
541 AM EDT TUE JUN 2 2009

FLZ039-042-043-048>052-055>057-060>062-065-021400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
541 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. BRIEF HEAVY
RAINS...GUSTY WINDS...SMALL HAIL AND DEADLY LIGHTNING WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA EACH DAY AS MOISTURE INCREASES AND A TROUGH MOVES INTO THE
AREA THROUGH THURSDAY. THE TROUGH WILL THEN LIFT NORTH WITH HIGH
PRESSURE RIDGING ACROSS SOUTHERN FLORIDA KEEPING MOIST SOUTHWEST
FLOW IN PLACE ACROSS THE AREA THROUGH THE WEEKEND. DEADLY
LIGHTNING...GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINS WILL
BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jun 2, 1:42 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT TUE JUN 2 2009

FLZ062-065-021945-
CHARLOTTE-LEE-
242 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEE AND CENTRAL
CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTH AT 5 MPH...WILL AFFECT SUNCOAST ESTATES...NORTH FORT
MYERS AND CHARLOTTE PARK...UNTIL 345 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF
INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY
TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2693 8203 2695 8177 2669 8176 2670 8205
TIME...MOT...LOC 1841Z 172DEG 3KT 2677 8198
Special weather statement, Jun 2, 2:32 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
332 PM EDT TUE JUN 2 2009

FLZ052-057-022015-
HIGHLANDS-POLK-
332 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK AND NORTHERN
HIGHLANDS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
NEARLY STATIONARY...THAT WILL AFFECT RURAL SOUTHEASTERN POLK COUNTY
AND RURAL NORTHERN HIGHLANDS COUNTY...UNTIL 415 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2759 8115 2754 8128 2769 8149 2795 8136
      2794 8134 2785 8127 2785 8124 2782 8120
      2771 8114 2763 8113
TIME...MOT...LOC 1931Z 308DEG 1KT 2774 8124
Special weather statement, Jun 2, 3:35 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 PM EDT TUE JUN 2 2009

FLZ055-060-022130-
MANATEE-SARASOTA-
435 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SARASOTA AND CENTRAL
MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTH AT 5 MPH...WILL AFFECT RURAL NORTHERN SARASOTA COUNTY
AND RURAL CENTRAL MANATEE COUNTY...UNTIL 530 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2762 8246 2761 8223 2729 8227 2729 8243
TIME...MOT...LOC 2036Z 180DEG 5KT 2736 8233

The radar

The Tampa radar (KTBW), 50 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
June 2, 6:35 PM EST
Where
Hillsborough County, 0.98 mi N of Branchton
Measured
0.75 in hail
Reported by
Public
Coordinates
28.144, -82.282

Penny size hail was reported near the intersection of Cross Creek Boulevard and Morris Bridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178472.